Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 173, NWS Springfield, MO

September 12, 2008Benton County, Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Sep 12, 2008, 4:10 AM CDT for Benton County, Morgan County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 12, 2008, 4:10 AM CDT (09:10 UTC)
Expired
Sep 12, 2008, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 105 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 12, 5:30 AM CDTFLASH FLOOD2 W Syracuse, MOLOCAL RESIDENCE IN THE TOWN OF SYRACUSE REPORTED FLOODING ALONG HIGHWAY 50, WEST OF SYRACUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
381 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 120910
FFWSGF
MOC015-141-121500-
/O.NEW.KSGF.FF.W.0173.080912T0910Z-080912T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
410 AM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BENTON COUNTY IN CENTRAL MISSOURI...
  NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL 1000 AM CDT.

* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. RADAR HAS ESTIMATED ONE TO TWO INCHES OF RAINFALL     
  FALLING OVER THE WARN AREA WITH LOCALLY HEAVIER AMOUNTS.           
  ADDITIONAL HEAVY RAINFALL WILL CONTINUE TO MOVE ACROSS THE WARN    
  AREA ADD TO THE FLOODING POTENTIAL.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO 
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO 
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN 
WATER BEGINS RISING.

LAT...LON 3869 9283 3860 9284 3850 9272 3826 9351
      3851 9352 3851 9329 3855 9327 3854 9308
      3870 9306

$$

WISE
2 follow-up statements
000 
WGUS73 KSGF 121424
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 AM CDT FRI SEP 12 2008

MOC015-141-121500-
/O.CON.KSGF.FF.W.0173.000000T0000Z-080912T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-MORGAN MO-
924 AM CDT FRI SEP 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
NORTHERN BENTON AND NORTHERN MORGAN COUNTIES...

AT 1008 AM CDT...ALL OF THE HEAVY RAINFALL EARLIER THAT PRODUCED 
ISOLATED AREAS OF THREE TO FOUR INCHES ACROSS NORTHEAST BENTON...AND 
NORTHERN MORGAN COUNTIES HAS ENDED. THE PUBLIC REPORTED THAT EARLIER 
EXCESSIVE RAINFALL DID CAUSE FLOODING ALONG HIGHWAY 50 NEAR 
SYRACUSE...IN NORTHERN MORGAN COUNTY AROUND 530 AM. NO ADDITIONAL 
FLOODING REPORTS HAVE BEEN RECEIVED SINCE 8 AM. 

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

LAT...LON 3869 9283 3860 9284 3850 9272 3826 9351
      3851 9352 3851 9329 3855 9327 3854 9308
      3870 9306

$$

JLT
462 
WGUS73 KSGF 121458
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 AM CDT FRI SEP 12 2008

MOC015-141-121509-
/O.EXP.KSGF.FF.W.0173.000000T0000Z-080912T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-MORGAN MO-
958 AM CDT FRI SEP 12 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1000 AM CDT FOR NORTHERN
BENTON AND NORTHERN MORGAN COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3869 9283 3860 9284 3850 9272 3826 9351
      3851 9352 3851 9329 3855 9327 3854 9308
      3870 9306

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 3:49 AM CDT, 21 minutes earlier.

Area forecast discussion, Sep 12, 3:49 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
349 AM CDT FRI SEP 12 2008

.DISCUSSION...

...HEAVY RAINFALL AND FLOODING ON THE HORIZON...

SHORT TERM (TODAY THROUGH SATURDAY)...

WARM ADVECTION CONVERGING WITH SAGGING FRONTAL BOUNDARY TO
CONTINUE THE DEVELOPMENT OF SHOWERS PREDOMINANTLY NORTH OF
INTERSTATE 44 THROUGH SATURDAY. TROPICAL PLUME ASSOCIATED WITH THE
REMNANTS OF LOWELL TO LIMIT INSTABILITY...THOUGH MODEST LAPSE
RATES TO ALLOW FOR A FEW TSRA AIDED BY A WEAK SHORT WAVE
EVIDENCED BY BACKING H5 WINDS ON CENTRAL PLAINS PROFILES.
POTENTIAL WILL AGAIN EXIST FOR A FEW LOW TOPPED SUPERCELLS WITH
0-3 KM HELICITY PROGGED TO EXCEED 100 M2 S2.

PLAYED WITH ISSUING A FLASH FLOOD WATCH OVER CENTRAL MO FOR
SATURDAY AS PRECIP WATER INCREASES TO 2.25 INCHES AS FRONT
APPROACHES. HOWEVER MID AND UPPER LEVEL SUPPORT JUST TOO WEAK FOR
SIGNIFICANT UPWARD MOTION AS LEAD SHORTWAVE LIFTS INTO THE GREAT
LAKES. WHILE POPS WILL BE HIGH AND A FEW FLOOD WARNINGS POSSIBLE...ANTICIPATE
FLOOD THREAT TO BE LOCALIZED TO POOR DRAINAGE AND OTHER FLOOD
PRONE AREAS UNTIL IKE ARRIVES.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...

RAINFALL RATES AND ACCUMULATION TO INCREASE SIGNIFICANTLY SATURDAY
NIGHT AS THE OUTER BANDS OF IKE BEGIN TO MAKE AN APPEARANCE.
MODELS IN BETTER AGREEMENT BY TRACKING IKE FROM EAST TEXAS INTO
NORTH CENTRAL ARKANSAS AND THEN INTO THE OH VALLEY...THOUGH THERE
ARE CONSIDERABLE TIMING DIFFERENCES.

HAVE FOLLOWED HPC GUIDANCE OF A SOLUTION CLOSER TO THE
ECMWF...WHICH WILL BREAK OUT HEAVY RAIN A BIT QUICKER SATURDAY
NIGHT AND END THE EVENT BY SUNDAY EVENING FOR ALL BUT THE EASTERN
PORTIONS OF THE SGF CWA. HAVE DECIDED AGAINST A FLASH FLOOD WATCH
FOR NOW TO REDUCE CONFUSION WITH ON GOING TSRA.

STRONGLY WORDED HWO AND ESF WILL HOWEVER HIGHLIGHT THE SIGNIFICANT FLOOD
THREAT AS RAINFALL AMOUNTS OF THREE TO SEVEN INCHES WILL BE
COMMON.

FAIR WEATHER HIGH PRESSURE TO THEN BUILD INTO THE AREA THROUGH THE
END OF THE WORK WEEK.

SPECIAL THANKS TO HPC AND SURROUNDING OFFICES FOR COLLABORATION OVERNIGHT.

RUNNELS

&&

.AVIATION...

FOR THE 06Z TAF CYCLE...VISIBILITIES WILL CONTINUE TO HOVER
BETWEEN THE HIGH END IFR AND LOW END MVFR CATEGORIES THROUGH ABOUT
14Z FRIDAY. CEILINGS ARE ALSO EXPECTED TO LOWER LATER TONIGHT INTO
THE MVFR CATEGORY WITH SOME POSSIBLE IFR TOWARDS SUNRISE. FLIGHT
CATEGORIES WILL THEN IMPROVE BY MID MORNING FRIDAY WITH WINDS
INCREASING OUT OF THE SOUTH AND SOUTHEAST. MAY THEN SEE A FEW
THUNDERSTORMS FRIDAY AFTERNOON AND EVENING.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 11, 10:37 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 PM CDT THU SEP 11 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1037 PM CDT THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

 ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE FOR
 THE REMAINDER OF TONIGHT ACROSS THE OUTLOOK AREA. NO SEVERE
 THUNDERSTORMS ARE EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

 A COLD FRONT IS EXPECTED TO DROP SOUTH AND STALL ACROSS CENTRAL
 MISSOURI ON FRIDAY. THIS STATIONARY FRONT WILL THEN BE THE FOCUS
 FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THOUGH WIDE SPREAD
 SEVERE WEATHER IS NOT EXPECTED ON FRIDAY...IF ENOUGH INSTABILITY
 CAN DEVELOP ACROSS THE AREA...A FEW STRONG THUNDERSTORMS WILL BE
 POSSIBLE. HEAVY RAINFALL AND THE POTENTIAL OF FLOODING IS LIKELY
 THROUGH THE UPCOMING WEEKEND. PLEASE SEE THE LATEST FLOOD
 POTENTIAL OUTLOOK FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Sep 12, 12:22 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1222 AM CDT FRI SEP 12 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          5 NW WILLOW SPRINGS     37.04N  92.03W
09/11/2008                   HOWELL             MO   TRAINED SPOTTER

&&

CORRECTED LOCATION

JSS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 7:24 PM CDTTornado WarningSGFHowell, Texas36 min
Sep 11, 7:27 PM CDTTornado WarningSGFOzark33 min
Sep 11, 7:37 PM CDTTornado WarningSGFDouglas25 min
Sep 11, 7:56 PM CDTTornado WarningSGFShannon, Texas34 min
Sep 11, 8:28 PM CDTTornado WarningSGFShannon, Texas32 min
Sep 11, 9:08 PM CDTTornado WarningSGFBarry52 min
Sep 12, 11:02 AM CDTFlood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more45 hr

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.